There’s a lot of aspects of my disease that happen that I don’t always take notice of. You know, small things that seem mostly insignificant. There’s just so many facets of being sick that I’ve learned to overlook, like the little things if they don’t seem pertinent. And one of these things was my growing lack of libido over the least year.
It’s not that I didn’t notice it. Of course I noticed it. I’m a woman. I watch movies, tv, look at magazines… I am not unaware of the sexy gobs of man flesh that they parade around on the big screen, forcing all us ladies (and men) to have giant crushes on people we will likely never meet, or lay our actual eyes on in real life. But they are there for our viewing pleasure, all the same.
It started with them. I began to slowly notice I wasn’t as into hot guys in movies anymore. The winning smiles full of teeth weren’t pulling on my heart strings. Or a hot guy (whom I knew should be hot) would pass me by and I wouldn’t much care. But it wasn’t a big deal. So they stopped being hot to me, who cares?
But after about a year I started to realize other things were changing too. I started to grow hair on the side of my face. Had that always been there? It seemed like a lot of hair that far down past my side burns … And did it look like I needed a lip wax? Anyways the point was, I wasn’t feeling undeniably female anymore and something had to be done. Clearly I’d lost my libido! It was gone gone gone! And with it, traces of my femininity were slipping away!
I made an appointment with my OBGYN and we had a good long chat on my issue. I figured this was going to be an easy fix. I’d done my research online and knew they made female versions of the medications I saw advertised for men, like Cialis. But my Dr was concerned it might be a little bigger of a problem than just “turning a switch back on”. I wasn’t worried, and I figured like the rest of the issues concerning my disease, there was a pill for everything. Right?
You know, I really shouldn’t have been as surprised as I was. I mean this is me. My chronic pain disease gets worse by the day. We cringe every time I go get an X-Ray because there’s always a new fracture. I don’t tend to get a lot of good “breaks” in my case. And as it turned out, my lack of libido was just an unfortunate side effect of a more serious issue. I had a serious hormone imbalance happening inside my body. A bi-product of the chemotherapy I was on last year. Much like how three years of Prednisone had caused 70 pounds of weight gain and severe Osteoporosis, chrmotherapy for my Rheumatoid Disease had now depleted my estrogen, progesterone, and testosterone in my body. Basically I wasn’t making it anymore. My libido wasn’t just shut off, my whole body was. And it could account for a lot of the health issues I’ve been dealing with this past year.
The extreme exhaustion that we thought was linked to Narcolepsy, could now be explained by this. The weight gain that just wouldn’t stop, could be explained by this. My lack of sex drive, was definitely explained by this. My low immune system that made me catch the flu after someone a mile away coughed in my direction, well…this. Finally some answers after months of confusion and fog. And because a loss of hormones like this was so rare in someone my age, my doctors just didn’t think to look for it, and I don’t really blame them.
So, this is where I am now. I’ll be starting Hormone Replacement Therapy this week to start the long road of switching myself back on. Just once I wish I could go to a doctors office and the treatment for whatever ailment I have is to eat excessive amount of chocolate. Or to get a massage. Instead… I’ve been warned that I’m going to be a real treat during HRT. My body thinks it’s going through menopause so I’ve been warned about those side effects. But since I already have hot flashes, cold chills, headaches, mood swings and such, my body will just act like its going through menopause on crack, oh joy.
So a big heads up to all ye friends and family, be warned! If I come at you like a crazed banshee it’s most likely the hormones trying to crawl their way out of my skin like demons. Maybe I’ll even turn into one, I’m certainly on my way with scaly dry skin and a hairy face. Yuck!
Please visit my donation page here